Yonkers Emergency Units To Begin Carrying Heroin Overdose Antidote

  • Comment
Heroin has become a growing problem in Westchester. Westchester County Police arrested a woman and seized $59,000 worth of heroin following a traffic stop in New Rochelle just last month.
Heroin has become a growing problem in Westchester. Westchester County Police arrested a woman and seized $59,000 worth of heroin following a traffic stop in New Rochelle just last month. Photo Credit: File

YONKERS, N.Y. -- Yonkers Police Department Emergency Service Unit officers will now be equipped to help those suffering from a heroin overdose.

The units are in the final stages of a program to give intranasal Naloxone (Narcan) kits to ESU officers on patrol, according to the police department.

Over the last few months, ESU personnel have been learning the necessary protocol to use these potentially life saving kits. All ESU officers are also state-certified Emergency Medical Technicians and the kits will be stored in ESU vehicles throughout the city, police officials stated.

According to the National Institute of Health, if an antidote can be given quickly enough, recovery from an acute heroin overdose can occur within 24 - 48 hours. However, heroin is often mixed with other substances, which can cause additional symptoms and organ damage. Therefore, hospitalization may still be necessary.

Heroin made news in Yonkers recently after a Yonkers man faced multiple drug charges after being accused of selling heroin to undercover Putnam County Sheriff's deputies twice.

Additionally, studies show the number of heroin overdoses in America has quadrupled since 1999, and number of heroin related deaths have occurred in Westchester County so far this year.

Police Commissioner Charles Gardner stated, “As a result of the increased availability and usage of heroin in the region, we will be providing the Narcan drug antidote to our ESU officers on patrol.  This additional tool will be readily available and help protect our residents in the event of a possible drug overdose.”

According to the National Institute of Health, some signs of heroin overdose include: 

  • Shallow or labored breathing
  • Dry mouth
  • Small pupils
  • Low blood pressure
  • Weak pulse
  • Bluish-colored nails and lips
  • Stomach spasms
  • Coma
  • Delirium
  • Disorientation
  • Drowsiness
  • Muscle spasticity

@suzannesamin

ssamin@dailyvoice.com

  • Comment

Comments